Aa
A
A
A
Close
Eye Care Community
22.1k Members
Avatar universal

Conjunctivitis for over 10 years!

Hello Doctors,

So it all started when I was 13 years old (I'm 23 now) when I was diagnosed with (bacterial) conjunctivitis, for which I was prescribed only a number of various antibiotic eye drops, and at other times an antibiotic ointment. I've been struggling with it since then. However, for the first 7 years, it'd only start in spring and end by winter time, which made it kind of bearable. But in the last 3 years, it's become completely chronic and all year round!! Eye drops and ointments have stopped helping, so I turned to alternative medicine and tried many natural solutions like garlic, apple cidar vinegar, coconut oil, honey, etc, which all worked for about a month and a half and then, 3 days ago, it all came back suddenly yet gradually, worse than before.. I went to see my eye doctor immediately and he prescribed me one of the same strong antibiotic eye drop (pred forte), which I've tried before, and which has helped ease the symptoms.. unfortunately, I know this relative relief is very brief..

What is your advice for me, doctors? What should I do after all has failed? Am I really what I think to be an exceptional case, or is this as common as the disease itself?

I can't wait to hear your respected response.

Thank you.

Dianabetter
7 Responses
177275 tn?1511755244
You don't have a 13 year bacterial conjunctivitis and you are not being treated with antibiotics. Pred Forte (prednisolone acetate) is a relatively strong steroid used to treat allergy or inflammation.

You may have a chronic allergic conjunctivitis, dry eyes. You need to see an ophthalmologist that specializes in cornea and external diseases. Your profile says you live in Jordan. I have no idea how to suggest you arrange to see one of these. If there is a medical school or teaching hospital that might be your best bet.  This is not an uncommon problem, it is rarely serious and likely you can be helped if you get to the right kind of ophthalmologist.

JCH MD
Avatar universal
Thank you for your response, Doctor John. I appreciate it.

Yes, I think I have dry, red, burning, swollen eyes, and when I don't apply the eye drop (and sometimes the ointment) for a few days, the symptoms are triggered again, in addition speck-filled and sometimes stick-together eyelids in the mornings.. at other times, one of my eyes becomes a bit watery as well...
Moreover, from time to time I find those small oil glands along the lines of my eyes, which are always quite painful..  

As for right now, I'm on pred forte, Xiloial, and a medicine called doxydar.. I'm sorry for giving so much detail, but I'm so glad I found you, Doctor!

So I have one more question for you, Doctor (if you please).. since I'm not getting the best treatment for my condition and have actually been to several eye doctors who all treated me the same way here.. do you think I should seek better treatment in a more advanced country if there are better treatments out there, or is this something that I'll have to accept for the rest of my life?

Thank you, Doctor. Can't wait to hear back from you!

Dianabetter
177275 tn?1511755244
If you take time to look through the many questions, answers, discussion on the two eye forums you will see many other people of all ages have similar symptoms. The "X" medicine is to relieve the discomfort of people wearing soft contact lens. Do you wear contacts. I hope not. Doxydar is a tetracycline antibiotics. It seems your eye doctors are treating you for chronic dry eyes and what is called blepharitis or Meibomien Gland Disease.  

I have no idea what resources are available to you but the type of Eye MD you need is "external disease and cornea" specialist.

JCH MD
Avatar universal
Doctor John, thank you for explaining to me what each of my medicines is for.

No, I do not wear contacts, but I do wear my glasses when I need them.

My eyes are better now that I'm still on my prescribed medicines.. but unfortunately, they start to itch badly (especially the corners and sometimes the tear ducts) if I delay taking them just an hour or something lol.

I've made research on eye doctors with that specialization where I live, but I didn't think there were any, which makes me wonder if it'd be bad for my eyes if I continue using such eye drops for the rest of my life (though it's extremely distressing and frustrating), or do you advise me to seek help somewhere else (like in close Israel, for instance)??

I've also just noticed that a small grey spot has recently developed in the white of my right eye now, though I've had a couple of relatively larger ones in my left one.. I did read similar things many have shared on here, but most are children cases, and I'm an adult, and I first noticed the first big grey spot in my left eye several years ago (perhaps when I've used the eye drops for too long?? Just assuming), and recently another one in my other eye...?

Thank you very much my dear Doctor.

Dianabetter
177275 tn?1511755244
You cannot stay on steroid eye drops "forever" like pred forte: prolonged use causes fast growing cataracts and in about 10% of people what is called "steroid glaucoma"; also its not a good idea to remain on antibiotic eye drops indefinitely as it leads to super-infections and antibiotic resistant bacteria over-growth.

There is no problem with using artificial tears and lubricants indefinitely.  Note both my wife and I have severe dry eye symptoms and both of us have been on Restasis (Cyclosporine)  she for 7 years and me for 2 years with excellent relief of our dry eyes. Restasis has to be used for 6 months before it starts to work but its the definitive treatment for moderate or severe dry eyes.

I cannot tell you what the grey spot is on your eye but its not likely related to the eye drop use and at your age rarely serious.

I have no idea how difficult it would be for you to get into see an cornea-external disease specialist but if you can arrange it go for it. I know how miserable my eyes were when they became dry, painful and irritated.

JCH MD
Avatar universal
Yeah, I thought that, too, Doctor, which makes me more concerned to be honest, as it seems permanent now..

Doctor, can I please have your email address?

Thank you very much.

Dianabetter
177275 tn?1511755244
MedHelp.org does not allow their "experts" to contact patients outside these forms so we don't take phone calls or answer e mail. This is important because as MedHelp.org outlines the experts cannot make specific diagnosis and direct treatment and establish doctor-patient relationships for medical-legal reasons.

JCH MD
Have an Answer?
Top General Health Answerers
177275 tn?1511755244
Kansas City, MO
Avatar universal
Grand Prairie, TX
Avatar universal
San Diego, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.